Indiana, 2022

Flash Flood in Indiana, September 5, 2022

September 5, 2022 · NWS LMK · 1 event in 1 county or zone

A quasi-stationary surface front and meandering mid-level cyclone continued to promote unsettled weather across the Ohio Valley on September 5th. During the morning hours, a slow-moving cluster of showers and thunderstorms across southwestern Indiana fed off of increasing diurnally-driven instability and a relatively moisture-rich environment, resulting in heavy rainfall across portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A quasi-stationary surface front and meandering mid-level cyclone continued to promote unsettled weather across the Ohio Valley on September 5th. During the morning hours, a slow-moving cluster of showers and thunderstorms across southwestern Indiana fed off of increasing diurnally-driven instability and a relatively moisture-rich environment, resulting in heavy rainfall across portions of Dubois County. In the community of Dubois, some minor flooding was observed, with rainfall totals of between 3 and 4 inches being reported in the vicinity of flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 5, 9:50 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 5, 9:50 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1050 AM EDT Mon Sep 5 2022

.Forecast Update...
Issued at 1050 AM EDT Mon Sep 5 2022

Activity has quieted down a bit at this hour, after a morning
cluster of convection caused some locally heavy rain in Hardin,
Bullitt, and Spencer counties. Although that activity has
diminished, some new and nearly stationary convection has developed
over Dubois and will need to be monitored.

A look at current water vapor imagery shows deeper moisture
continuing to funnel between an upper trough axis just to our west,
and upper ridging off the Atlantic Coast. There isn't a whole lot in
the way of triggering outside of a weakly defined surface boundary
draped along and just north of the Ohio River. The main triggering
for today should come from any convergence associated with that
boundary, and diurnal heating. Extensive cloud cover will once again
play a role in just how much convection gets going, but do expect
scattered showers and storms to develop once again.

Expect the same pattern as before with slow moving, efficient rain
producers. Localized flooding will continue to be a concern,
especially in areas that have already seen a good amount of rain
this weekend. Flood Watch will remain in place with no changes
expected.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EDT Mon Sep 5 2022

Not much change in the pattern from the past couple of days, with
the upper trof axis still extending from Michigan southwest across
the STL area and into the ArkLaTex. Persistent SW flow across the
Tennessee and Ohio Valleys is deep and moist but quite weak with
layer mean wind speeds just barely touching 10 kt. Even with
precipitable water values exceeding 1.8 inches, Sunday showed us
that the heavy rainfall threat can be quite conditional, likely
because temps struggled to hit convective temps.

Instability will again be marginal, but again anything that does
develop will move slowly and could drop very heavy rainfall, so the
threat for localized flash flooding persists. WPC continues to
advertise a slight risk for excessive rainfall across most of
southern Indiana and central Kentucky. Will leave the ongoing Flood
Watch as-is, with messaging to emphasize the afternoon hours as the
most favorable time for locally heavy rainfall.

By this evening, the upper trof shifts eastward just enough that the
strongest moisture feed is shunted farther into the Appalachians, so
our precip chances will taper down from west to east tonight.

.Long Term...(Tuesday through Sunday)
Issued at 320 AM EDT Mon Sep 5 2022

A stalled weak mid/upper level trough from the Great Lakes to east
Texas will finally begin to accelerate southeastward Tuesday into
Wednesday. A humid airmass will remain in place with a quasi-
stationary sfc front draped northeast over the area, and this
boundary will also begin push southeast through central KY on
Tuesday. Low-level convergence will remain weak, so mainly dry
weather looks possible to begin the day with perhaps a few isolated
showers. Scattered showers and thunderstorms should develop during
the afternoon and evening as the humid airmass destabilizes, and
slow-moving convection will once again be capable of locally heavy
rain. Expect partly to mostly cloudy skies with highs generally in
the lower 80s.

Showers should gradually diminish Tuesday night with plenty of
lingering cloud cover. Overnight lows will range from the mid 60s to
around 70.

The sfc front pushes south of the area on Wednesday. The positively-
tilted upper level trough moves directly overhead, and deep
northerly flow will advect drier air into the region. Scattered
afternoon showers and storms are again possible, but mainly across
south-central KY where moisture is greater. Skies look partly cloudy
with southern IN and northern KY likely to see a clearing trend
during the second half of the day. Highs will be around 80.

Wednesday night through Thursday continues to look mainly dry with
deep N to NE flow in place and high pressure moving across the Great
Lakes. This period looks a bit less humid with lows in the low to
mid 60s and afternoon highs in the low/mid 80s.

Friday likely begins dry, but rain chances will gradually increase
heading into next weekend. Strengthening southerly flow on the
eastern side of a deepening upper low will result in an atmospheric
river developing from the Gulf of Mexico to the Ohio Valley.
Precipitable water values near 2 inches may return along with
renewed chances of thunderstorms with heavy downpours.

&&

.Aviation...(12Z TAF Issuance)
Issued at 655 AM EDT Mon Sep 5 2022

Some MVFR ceilings and vis in play this morning with abundant low-
level moisture and light winds. Will initialize MVFR ceilings at
SDF, and MVFR vis at HNB. Lower confidence at BWG and LEX, but could
see TEMPO restrictions to vis at BWG, with a lower cloud deck
filtering into both terminals later this morning.

Persistence forecast with regard to afternoon convection, with a
window of several hrs for hit-and-miss thunderstorms. Any direct
impacts on a given terminal will be quite brief, but timing is too
quick for a PROB30, so at this point the path of least regret is
VCTS/CB mentions.

Starting to see a decent fog signal heading into Tue morning as
temps are progged to cross over this afternoon's very muggy
dewpoints. Will mention MVFR cig/vis at LEX and SDF, with IFR
possible at HNB.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BJS
Short Term...RAS
Long Term...EBW
Aviation...RAS
Hazardous weather outlook, Sep 5, 3:25 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
425 AM EDT Mon Sep 5 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
425 AM EDT Mon Sep 5 2022 /325 AM CDT Mon Sep 5 2022/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will produce locally heavy rainfall, especially this
afternoon and evening. Flash flooding is possible where the heaviest
rain falls.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each day, especially in the afternoon
and evening hours. Heavy rainfall may lead to localized flooding,
especially in areas that are repeatedly affected by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant rainfall amounts, and
any instances of flooding.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/EBW

The radar

The Evansville,IN radar (KVWX), 83 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dubois

When
September 5, 11:58 AM EST to 1:58 PM EST
Where
Dubois County, 0.41 mi S of Dubois to 0.45 mi SSW of Dubois
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.444, -86.801

A school basement in the town of Dubois flooded, and local emergency services were requested to help remove water from the school. Rainfall totals of between 3 and 4 inches were observed in the vicinity of the flooding reports.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058151.